Alert archive / Hawaii / Flash Flood Warnings in 2024
Flash Flood Warning 13, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 11, 2024, 4:07 PM HST for Honolulu County, Hawaii. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 11, 2024, 4:07 PM HST (02:07 UTC)
- Expired
- May 11, 2024, 5:07 PM HST
- In force
- 60 min
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 106 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 2.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 70 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 811 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
130
WGHW50 PHFO 120207
FFWHFO
HIC003-120515-
/O.NEW.PHFO.FF.W.0013.240512T0207Z-240512T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
407 PM HST Sat May 11 2024
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Oahu in Honolulu County
* Until 715 PM HST.
* At 407 PM HST, radar indicated heavy rain over leeward Oahu. Rain
was falling at a rate of 2 to 3 inches per hour with the heaviest
rainfall occurring over and in the vicinity of the Waianae and
Makaha Valleys. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are
possible in steep terrain.
* Some locations that will experience flash flooding include...
Waianae, Nanakuli, Makakilo, Lualualei, Maili, Makaha, Makua
Valley and Koolina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
&&
This warning may need to be extended beyond 715 PM HST if flooding
persists.
LAT...LON 2136 15815 2144 15821 2151 15825 2152 15825
2155 15813 2146 15806 2137 15804 2134 15814
FLASH FLOOD...RADAR INDICATED
$$
JVC2 follow-up statements
436
WGHW70 PHFO 120239
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
439 PM HST Sat May 11 2024
HIC003-120515-
/O.CON.PHFO.FF.W.0013.000000T0000Z-240512T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
439 PM HST Sat May 11 2024
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM HST THIS
EVENING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY...
At 439 PM HST, radar indicated heavy rain over leeward Oahu. Rain
intensity has diminished and is now falling at a rate of around 1
inch per hour with the heaviest rainfall occurring over and in the
vicinity of the Waianae and Makaha Valleys. Flash flooding is
ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Radar.
IMPACT...Flooding in drainages, streams, rivers, roads,
properties, and other low-lying areas. Public road
closures possible in some areas. Landslides are possible
in steep terrain.
Some locations that will experience flash flooding include...
Waianae, Nanakuli, Makakilo, Lualualei, Maili, Makaha, Makua
Valley and Koolina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away from streams, rivers, drainage ditches, and culverts, even
if they are currently dry.
&&
LAT...LON 2136 15815 2144 15821 2151 15825 2152 15825
2155 15813 2146 15806 2137 15804 2134 15814
FLASH FLOOD...RADAR INDICATED
$$
JVC329
WGHW70 PHFO 120307
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
507 PM HST Sat May 11 2024
HIC003-120317-
/O.CAN.PHFO.FF.W.0013.000000T0000Z-240512T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Honolulu HI-
507 PM HST Sat May 11 2024
...FLASH FLOOD WARNING IS CANCELLED FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY...
The heavy rain has ended. Flooding is no longer expected to pose a
threat.
A Flood Watch remains in effect until 800 PM HST for Kahoolawe,
Kauai, Lanai, Maui, Molokai, Niihau, Oahu, and the Big Island.
&&
LAT...LON 2136 15815 2144 15821 2151 15825 2152 15825
2155 15813 2146 15806 2137 15804 2134 15814
$$
JVCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 11, 3:22 PM HST, 45 minutes earlier.
Area forecast discussion, May 11, 3:22 PM HST, 45 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 322 PM HST Sat May 11 2024 .SYNOPSIS... A land and sea breeze pattern will bring afternoon clouds and showers to island interiors into the middle of next week. Another low will bring the threat of heavy rain to the islands during the second half of the week. && .DISCUSSION... Interior showers and isolated thunderstorms over the islands will dissipate with the loss of diurnal heating this evening. Steep 700-500mb lapse rates with provide a significant boost to any convection that overcomes lower level stability, especially over upslope portions of the Big Island. With heavy rain continuing at press time, the Flood Watch remains in effect. It is expected to expire on schedule at 8pm HST this evening. The resident upper low will slowly reabsorb into the mid- latitude westerlies during the next few days leaving the islands firmly within the trailing envelope of cyclonic flow aloft, though forcing and instability will diminish. In the near term (Sunday into Monday), the established airmass will remain in place with continued weak troughing over the islands supporting a light easterly gradient and the consequent land and sea breeze pattern. This will favor afternoon cloud build ups and interior showers of lesser intensity than recent days. Strong consensus exists among the global models that high amplitude mid-latitude troughing will beget another closed low in the vicinity of the islands during the middle of next week. The local gradient responds to the associated height falls as early as Monday-Tuesday when surface winds veer to southeasterly and advect higher dewpoints (near 70F) into the region. In addition to the lack of meaningful wind and increasingly uncomfortable humidity, this will supply plenty of boundary layer moisture for afternoon showers as the sea breeze pattern continues. The second half of next week bears watching as the aforementioned closed low reaches its southernmost extent. Current consensus indicates PWATs rising toward 2" as convergent southwesterly flow establishes over the islands leading to an elevated heavy rain threat. The inherited forecast handles this potential well, including the risk of thunderstorms. && .AVIATION... A strong upper level disturbance will continue to gradually move across the state through the weekend. As a result, enhanced shower activity and isolated thunderstorms will continue to produce periods of MVFR and local IFR conditions. Light to moderate winds have allowed for some sea breeze development this afternoon...which has led to the building clouds and showers over interior and sheltered leeward areas. With both the upper level disturbance and light to moderate surface winds persisting across the area through the weekend, a similar yet less intense pattern can be expected tomorrow. AIRMET Sierra for tempo mountain obscuration is in effect across the entire island chain this afternoon. This AIRMET will likely be needed on and off throughout the evening into tomorrow for portions of island chain as showers develop and dissipate. AIRMET Tango for moderate to isolated severe mid to upper level turbulence remains in effect as the upper level disturbance moves across the state. Conditions will likely improve by tomorrow morning. AMD NOT SKED for PMDY continues due to equipment issues, with no timeline for restoration. AMD NOT SKED for PHJR also due to equipment issues. && .MARINE... A few thunderstorms will remain possible across mainly across windward waters for the eastern half of the state tonight as an upper disturbance continues to linger nearby. Light and variable winds are prevailing across the area, except within and near thunderstorms. Light to moderate easterly trade winds will begin building back into the region on Sunday. Winds will weaken again and become more southerly by Monday night as high pressure becomes established both far northeast and far northwest of the islands and high amplitude troughing ensues in between these features. Surf along south facing shores remains elevated, but will slowly decline through Sunday and then hold into early next week as a long-lived, small south swell continues to affect the islands. Although the swell size itself will remain largely unchanged through Sunday night, the period will gradually shorten, allowing surf heights to slowly trend down. Another series of overlapping, long-period south swells will begin moving in on Tuesday, with reinforcements giving another noticeable boost to south shore surf from Wednesday through the rest of next week. A small, short-period north-northwest swell will decline tonight today into Sunday. A reinforcing small, long-period northwest swell will build Sunday night, giving north shore surf a boost early next week. Surf along east facing shores will be well below normal levels through the middle of next week. && .HFO WATCHES/WARNINGS/ADVISORIES... Flood Watch until 8 PM HST this evening for Niihau-Kauai Leeward- Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West- Maui Leeward West-Haleakala Summit-Kona-Kohala-Big Island Interior-Kauai North-Kauai East-Kauai South-East Honolulu- Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai- Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley North-Maui Central Valley South-Windward Haleakala-Kipahulu- South Maui/Upcountry-South Haleakala-Big Island South-Big Island Southeast-Big Island East-Big Island North. Wind Advisory until 6 AM HST Sunday for Big Island Summits. && DISCUSSION...JVC AVIATION...Farris MARINE...Vaughan
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 11, 2:44 PM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| May 11, 3:36 PM HST | Areal Flood Advisory | HFO | Hawaii | 58 min |
| May 11, 5:21 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 11, 7:33 PM HST | Areal Flood Advisory | HFO | Kalawao | 41 min |
| May 11, 8:14 PM HST | Flash Flood Warning | HFO | Kalawao | 2 hr |
| May 11, 8:26 PM HST | Special Weather Statement | HFO | 64 min | |
| May 11, 8:29 PM HST | Special Marine Warning | HFO | 93 min | |
| May 11, 9:03 PM HST | Areal Flood Advisory | HFO | Hawaii | 5 hr |
| May 11, 9:43 PM HST | Special Marine Warning | HFO | 2 hr | |
| May 11, 10:30 PM HST | Areal Flood Advisory | HFO | Kalawao | 108 min |
| May 12, 8:59 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 12, 9:24 AM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
| May 12, 12:54 PM HST | Areal Flood Advisory | HFO | Hawaii | 3 hr |
| May 12, 12:58 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.